Alert archive / Montana / High Wind Warnings in 2011

High Wind Warning 9, NWS Billings, MT

May 16, 2011Carter County, Fallon County, Montana

NWS Billings, MT issued this high wind warning at May 16, 2011, 3:43 AM MDT for Carter County, Fallon County, Montana. It took effect at May 16, 2011, 6:00 AM MDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2011, 3:43 AM MDT (09:43 UTC)
In effect from
May 16, 2011, 6:00 AM MDT
Expired
May 16, 2011, 9:00 PM MDT
In force
15 hr
Issued by
NWS Billings, MT

Counties Carter County, MT, Fallon County, MT

The radar

The Rapid City radar (KUDX), 238 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 9.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2011-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2011-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2124 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

368 
WWUS75 KBYZ 160943
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
343 AM MDT MON MAY 16 2011

.THE COMBINATION OF HIGH PRESSURE OVER EASTERN NORTH DAKOTA AND
LOW PRESSURE OVER WESTERN MONTANA WILL CAUSE VERY STRONG WINDS
OVER FAR SOUTHEAST MONTANA TODAY AND THIS EVENING.

MTZ033-037-161800-
/O.UPG.KBYZ.HW.A.0007.110516T1200Z-110517T0600Z/
/O.NEW.KBYZ.HW.W.0009.110516T1200Z-110517T0300Z/
FALLON-CARTER-
INCLUDING THE CITIES OF...BAKER...EKALAKA
343 AM MDT MON MAY 16 2011

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

* TIMING: VERY STRONG SOUTHEAST WINDS WILL DEVELOP THIS MORNING
  AND CONTINUE INTO THIS EVENING.

* WINDS: SUSTAINED WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH CAN
  BE EXPECTED...ESPECIALLY FROM EKALAKA TO BAKER. THE PERIOD OF
  STRONGEST WINDS WILL BE THIS MORNING INTO EARLY AFTERNOON. THE
  WINDS WILL DECREASE QUICKLY THIS EVENING WITH THE SETTING SUN.

* IMPACTS: THESE STRONG WINDS WILL CREATE DIFFICULT DRIVING
  CONDITIONS...ESPECIALLY FOR THOSE IN HIGH PROFILE VEHICLES.
  OUTDOOR LAWN FURNITURE AND OTHER LOOSE OBJECTS MAY ALSO BE
  BLOWN AROUND DUE TO STRONG WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
3 follow-up statements
910 
WWUS75 KBYZ 161604
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
1004 AM MDT MON MAY 16 2011

.THE COMBINATION OF HIGH PRESSURE OVER EASTERN NORTH DAKOTA AND
LOW PRESSURE OVER WESTERN MONTANA WILL CAUSE VERY STRONG WINDS
OVER FAR SOUTHEAST MONTANA TODAY AND THIS EVENING.

MTZ033-037-170300-
/O.CON.KBYZ.HW.W.0009.000000T0000Z-110517T0300Z/
FALLON-CARTER-
INCLUDING THE CITIES OF...BAKER...EKALAKA
1004 AM MDT MON MAY 16 2011

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING. 

* TIMING: VERY STRONG SOUTHEAST WINDS WILL CONTINUE OVER THE AREA
  TODAY THROUGH THIS EVENING.

* WINDS: SUSTAINED WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH 
  CAN BE EXPECTED...ESPECIALLY FROM EKALAKA TO BAKER. THE PERIOD 
  OF STRONGEST WINDS WILL BE THIS MORNING INTO EARLY AFTERNOON. 
  THE WINDS WILL DECREASE QUICKLY THIS EVENING AFTER SUNSET. 
 

* IMPACTS: THESE STRONG WINDS WILL CREATE DIFFICULT DRIVING 
  CONDITIONS...ESPECIALLY FOR THOSE IN HIGH PROFILE VEHICLES. 
  OUTDOOR LAWN FURNITURE AND OTHER LOOSE OBJECTS MAY ALSO BE 
  BLOWN AROUND DUE TO STRONG WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
458 
WWUS75 KBYZ 162120
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
320 PM MDT MON MAY 16 2011

.THE COMBINATION OF HIGH PRESSURE OVER EASTERN NORTH DAKOTA AND
LOW PRESSURE OVER WESTERN MONTANA WILL CAUSE VERY STRONG WINDS
OVER FAR SOUTHEAST MONTANA THROUGH EARLY THIS EVENING.

MTZ033-037-170300-
/O.CON.KBYZ.HW.W.0009.000000T0000Z-110517T0300Z/
FALLON-CARTER-
INCLUDING THE CITIES OF...BAKER...EKALAKA
320 PM MDT MON MAY 16 2011

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING. 

* TIMING: VERY STRONG SOUTHEAST WINDS WILL CONTINUE OVER THE AREA
  THROUGH THIS EVENING.

* WINDS: SUSTAINED WINDS OF 40 MPH WITH GUSTS TO 58 MPH HAVE BEEN
  REPORTED IN BAKER THROUGH THE DAY AND ARE STILL CONTINUING.
  THESE STRONG WINDS CAN BE EXPECTED FROM EKALAKA TO BAKER THIS
  EVENING AND WILL DIMINISH SHORTLY AFTER SUNSET.

* IMPACTS: THESE STRONG WINDS WILL CREATE DIFFICULT DRIVING 
  CONDITIONS...ESPECIALLY FOR THOSE IN HIGH PROFILE VEHICLES. 
  OUTDOOR LAWN FURNITURE AND OTHER LOOSE OBJECTS MAY ALSO BE 
  BLOWN AROUND DUE TO STRONG WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
804 
WWUS75 KBYZ 170300
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
900 PM MDT MON MAY 16 2011


MTZ033-037-170400-
/O.CAN.KBYZ.HW.W.0009.000000T0000Z-110517T0300Z/
FALLON-CARTER-
INCLUDING THE CITIES OF...BAKER...EKALAKA
900 PM MDT MON MAY 16 2011

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE HIGH
WIND WARNING. 

BRISK WINDS FROM 15 TO 25 MPH WILL CONTINUE THIS EVENING...BUT
HIGH WINDS ARE NO LONGER EXPECTED. 

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at May 15, 9:11 PM MDT, 6 hours 32 minutes earlier.

Area forecast discussion, May 15, 9:11 PM MDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
911 PM MDT SUN MAY 15 2011

.SHORT TERM...VALID FOR MON AND TUE...

SURFACE HIGH PRESSURE OVER THE DAKOTAS AND DEEP SURFACE LOW OVER
THE INTER MOUNTAIN WEST CAUSING A STRONG PRESSURE GRADIENT ACROSS
OUR FORECAST AREA. SOUTHEAST WINDS 25 TO 35 MPH WITH GUST TO 50
MPH IN A FEW AREAS TYPICAL THIS AFTERNOON INTO EARLY THIS EVENING.
AS GRADIENT SLIDES EAST OVERNIGHT AND THE SUN SETS WE SHOULD SEE
WINDS BACK OFF QUITE A BIT IN MOST AREAS OVERNIGHT...THOUGH NOT
ALTOGETHER STOP EXCEPT MAYBE IN WESTERN ZONES LATER TONIGHT.

WIND WILL BE AN ISSUE TOMORROW IN THE EAST AS 850MB JET PROGGED AT
OVER A 4 STANDARD DEVIATION ANOMALY AFFECTS FALLON AND CARTER
COUNTIES. HOW MUCH OF THIS TRANSLATES TO THE GROUND STILL A LITTLE
IN DOUBT...BUT HIGH WIND WATCH LOOKS GOOD AS BOUNDARY LAYER LAPSE
RATES STEEPEN QUICKLY TOMORROW IN THIS AREA.

SHORT WAVE UNDULATION MOVING ACROSS EASTERN IDAHO INTO SW MONTANA
THIS EVENING SHOULD JUST MISS OUR PARK COUNTY AND FORECAST AREA.
THIS ENERGY TRACK AROUND LARGE UPPER LOW TO THE WEST WILL SHIFT
EAST INTO OUR FORECAST AREA TOMORROW EVENING AND SHOULD BRING US
A FEW THUNDERSTORMS AND SCATTERED SHOWERS.

FOR THIS EVENINGS UPDATE PACKAGE...TWEAKED SKY AND POPS IN THE
WEST...LOWERING EACH A NOTCH OR TWO. BT

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

UNSETTLED AND VERY WET PATTERN SETTING UP FOR MUCH OF THE
EXTENDED FORECAST PERIODS. MODELS REMAIN IN GOOD AGREEMENT AND
HAVE CONTINUED TO TREND POPS UPWARD FOR WEDNESDAY THROUGH FRIDAY.

UPPER FLOW ALOFT BACKING TO THE SOUTH ON WEDNESDAY WITH DIFFLUENT
FLOW INCREASING ACROSS SC/SE MT. THIS IS THE RESULT OF A DEEP
UPPER TROUGH OF LOW PRESSURE MOVING IN FROM THE WEST COAST.
ABUNDANT MOISTURE WILL BE AVAILABLE WITH THIS SYSTEM AS BOTH GULF
MOISTURE AND PACIFIC MOISTURE WILL BE ENTRAINED INTO THIS SYSTEM.
ENERGY WILL BE EJECTING OUT OF THE BASE OF THE TROUGH OVER THE
GREAT BASIN AND MOVING NORTHWARD ACROSS SOUTHERN
MONTANA...BRINGING PERIODS OF SHOWERS AND THUNDERSTORMS ON
WEDNESDAY. UPPER LOW WILL CLOSE OFF THURSDAY OVER EASTERN
COLORADO AND LIFT NORTHWARD THROUGH THE DAY. THIS WILL BRING
INCREASING UPSLOPE FLOW AND STRONG ISENTROPIC LIFT TO OUR AREA.
THERE IS A GOOD POTENTIAL FOR HEAVY RAIN ACROSS THE AREA AND WILL
CONTINUE TO MENTION THIS IN THE HWO. THESE HEAVY RAINS WILL
CONTINUE ON FRIDAY. UPPER LOW WILL CONTINUE TO IMPACT THE AREA
NEXT WEEKEND AS IT MEANDERS OVER WESTERN NORTH DAKOTA. WILL KEEP
CLIMO POPS GOING FOR NOW AS MODELS NOT VERY CONSISTENT IN HOW
THEY HANDLE THIS LOW AS IT LIFTS NORTH AND OPENS UP INTO A WAVE.

MADE LITTLE CHANGES TO TEMPERATURES WITH EXPECTED CLOUD COVER AND
PERIODS OF RAIN. TEMPERATURES WILL CONTINUE RUN WELL BELOW
NORMAL. RICHMOND

&&

.AVIATION...

SURFACE WINDS WILL DECREASE SLIGHTLY AFTER SUNSET. EXPECT WINDS
TO RANGE FROM 15 TO 25 KTS OVERNIGHT. VFR CONDITIONS WILL PREVAIL
OVERNIGHT THROUGH MONDAY. WINDS WILL INCREASE MONDAY AFTERNOON
WITH THE ONSET OF VERTICAL MIXING. SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY AFTERNOON AND EVENING.
BRS

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 043/068 043/063 043/059 043/054 044/062 044/067 046/070
    03/T    45/T    57/T    87/W    66/W    53/T    22/T
LVM 040/064 035/063 037/057 038/054 038/061 039/065 041/066
    23/T    55/T    56/T    66/W    66/W    63/T    23/T
HDN 043/071 044/066 043/063 043/059 044/066 045/069 046/072
    03/T    45/T    57/T    77/W    56/T    52/T    22/T
MLS 044/073 047/065 046/062 044/061 046/065 046/067 048/071
    02/T    45/T    67/T    77/W    68/T    53/T    22/T
4BQ 041/072 045/065 045/063 043/058 044/065 044/065 045/069
    01/N    35/T    67/T    88/W    77/T    53/T    22/T
BHK 041/068 045/063 045/059 043/061 046/063 044/065 047/069
    00/N    25/T    66/T    66/W    76/T    53/T    32/T
SHR 040/070 041/062 041/059 041/054 041/061 041/064 041/069
    02/T    45/T    56/T    77/W    76/T    53/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WATCH IN EFFECT FROM 6 AM MDT MONDAY THROUGH MONDAY
      EVENING FOR ZONES 33-37.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 15, 2:43 PM MDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
243 PM MDT SUN MAY 15 2011

MTZ028>042-056>058-063>068-WYZ098-099-162045-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
243 PM MDT SUN MAY 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

FLOODING ON BILLMAN CREEK AND TRAIL CREEK WEST AND SOUTH OF
LIVINGSTON DUE TO SNOW MELT WILL CONTINUE TONIGHT.

EAST TO SOUTHEAST WINDS WILL RANGE FROM 20 TO 35 MPH WITH GUSTS
TO 45 MPH IN THE LIVINGSTON AND SHERIDAN AREA THROUGH EARLY THIS
EVENING. THESE WINDS WILL DECREASE AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FLOODING WILL CONTINUE ON BILLMAN CREEK AND TRAIL CREEK WEST AND
SOUTH OF LIVINGSTON THROUGH AT LEAST TUESDAY BUT MAY CONTINUE
LONGER DUE TO MILD TEMPERATURES AND AN INCREASING CHANCE OF
PRECIPITATION.

STRONG EAST TO SOUTHEAST WINDS WILL CONTINUE MONDAY OVER FALLON
AND CARTER COUNTIES. WIND SPEEDS OF 35 TO 45 MPH WITH GUSTS TO 55
MPH.

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE NEXT WEEK
AS A STORM SYSTEM MOVES THROUGH THE ROCKIES. THERE IS A
POSSIBILITY OF LOCALLY HEAVY RAIN WEDNESDAY THROUGH FRIDAY.
ADDITIONAL RAIN WOULD CAUSE AREA RIVER LEVELS TO INCREASE ONCE
AGAIN.

PEOPLE LIVING ALONG AND NEAR RIVERS AND STREAMS ARE ENCOURAGED TO
MONITOR THE LATEST FORECASTS AND BE PREPARED FOR THE POSSIBILITY
OF RISING WATER LEVELS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

High Wind Warnings in Montana, 2011Every high wind warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.